Delirium is one of the common mental disorders seen in hospitalized elderly patients in intensive care. It is associated with a high mortality rate and subsequent cognitive decline. Who among us has not seen an elderly patient admitted to the ICU with normal cognitive function who becomes disoriented after just a few days?
J.C., an 89-year-old female, is admitted to the hospital after a fall resulted in a left hip fracture. While awaiting surgery, she is placed on an orthopedic unit with telemetry monitoring. Her past medical history includes COPD, smoking, chronic kidney disease, ulcer, atrial fibrillation and osteoporosis. She lives in a senior apartment and is active in her church group.
After returning from the postanesthesia care unit, J.C. is settled in bed. She is alert and oriented with stable vital signs, and her postsurgical pain is controlled with fentanyl IV. Later that evening, she develops atrial fibrillation and shortness of breath. A "rapid response" is called and she is transferred to ICU where she is again stabilized and her heart rhythm controlled. She is increasingly agitated, confused and unable to be reoriented. To prevent her from pulling out her IV lines, nurses placed mitts on her hands and administered lorazepam .5 mg IV.
Throughout the night, J.C. continues to be combative and confused until she falls asleep. The next morning, she is alert and oriented, but she has difficulty following directions. She is lethargic and unable to eat any of her meals. Physical therapy is unable to work with her, and she is admitted to subacute rehabilitation. After making little progress, she is admitted into a nursing home.
What actions could the nursing staff have taken to prevent J.C. from deteriorating so quickly?